Subscription is FREE for qualified healthcare professionals in the US.

Tapering a Patient Off Opioids

Ask the Expert from March 2012


Question: What is the best way to taper a chronic pain patient off opioids?

Answer: The reason that opioids need to be tapered rather than stopped abruptly is to prevent withdrawal symptoms in someone who has become physically dependent on the drug, which is usually the case in patients with chronic pain. The first thing you need to consider is why you are tapering and what the medication is that’s being tapered. For patients who no longer have pain, such as those who have recovered from hip or knee replacement, the taper can be quite rapid—for example, 25% of the dose every two days. With methadone, however, because of its long serum half-life (up to 36 hours), the taper needs to be significantly slower. An additional option would be the temporary addition of clonidine 0.1 to 0.2 mg orally every 6 hours as needed. The chief side effect of clonidine is its tendency to cause hypotension. For patients who have ongoing pain, the rate of tapering should be driven more by the residual pain than by the need to prevent withdrawal symptoms. The taper should be more gradual to allow for time to assess the pain level as the dose is reduced. Non-opioid analgesics and the use of alternative modalities may need to be increased as the opioid dose drops.

Jennifer Schneider, MD, PhD
Internal Medicine, Addiction Medicine, and Pain Management
Tucson, Arizona

Last updated on: March 15, 2012
First published on: March 1, 2012